Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2017, 10:44 PM CDT for Meade County, Seward County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 10:44 PM CDT (03:44 UTC)
- Expired
- May 15, 2017, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
508
WUUS53 KDDC 160344
SVRDDC
KSC119-175-160430-
/O.NEW.KDDC.SV.W.0061.170516T0344Z-170516T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1044 PM CDT MON MAY 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Seward County in southwestern Kansas...
Southern Meade County in southwestern Kansas...
* Until 1130 PM CDT
* At 1044 PM CDT, a severe thunderstorm was located 8 miles southeast
of Hayne, or 15 miles east of Liberal, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Meade, Plains, Missler, Meade State Lake and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 10080 3737 10053 3724 10009 3700 10027
3700 10074
TIME...MOT...LOC 0344Z 235DEG 23KT 3705 10066
HAIL...1.00IN
WIND...60MPH
$$
TURNER2 follow-up statements
084
WWUS53 KDDC 160406
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1106 PM CDT MON MAY 15 2017
KSC119-175-160430-
/O.CON.KDDC.SV.W.0061.000000T0000Z-170516T0430Z/
Seward KS-Meade KS-
1106 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EAST CENTRAL SEWARD AND SOUTHERN MEADE COUNTIES...
At 1106 PM CDT, a severe thunderstorm was located 4 miles southwest
of Meade State Lake, or 10 miles southeast of Plains, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Meade, Plains, Missler, Meade State Lake and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 10074 3737 10053 3724 10009 3700 10027
3704 10059
TIME...MOT...LOC 0406Z 235DEG 23KT 3713 10051
HAIL...0.88IN
WIND...60MPH
$$
TURNER834
WWUS53 KDDC 160428
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1128 PM CDT MON MAY 15 2017
KSC119-175-160437-
/O.EXP.KDDC.SV.W.0061.000000T0000Z-170516T0430Z/
Seward KS-Meade KS-
1128 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEWARD AND
SOUTHERN MEADE COUNTIES WILL EXPIRE AT 1130 PM CDT...
The severe thunderstorm which prompted the warning will continue to
move out of the warned area. Therefore, the warning will be allowed
to expire at 1130 pm.
LAT...LON 3710 10074 3737 10053 3724 10009 3700 10027
3704 10059
TIME...MOT...LOC 0427Z 235DEG 23KT 3721 10037
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:00 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 15, 6:00 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Mon May 15 2017 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday) Issued at 333 PM CDT Mon May 15 2017 Short term concern is convection along the dryline late this afternoon and into the evening. Have the pops starting out west and then propagating eastward with a slow decay. The storms should not make it that far east, as this activity will be diurnally driven and also due to the fact that mid level winds are fairly weak. Observations early this afternoon show large temperature/dewpoint depressions. Think the main hazard is 60-75 mph outflows. Large hail up to 2" could also be possible early in the convective regime. This is only true if supercells develop. Both shear magnitude and the shear vector relative to the dryline are marginal for supercells. The main area that could see severe weather is west of Highway 23. .LONG TERM...(Tuesday night through Monday) Issued at 333 PM CDT Mon May 15 2017 A more significant chance of severe weather exists tomorrow afternoon and evening. Bulk shear will increase to around 50 kt, which supports supercells. Speaking of storm type, it is not exactly clear how this will evolve at this point. The ARW and NAM suggests upscale growth. The HRRRX and NMMB show more discrete activity. The 12Z EC has some sig tor south of Dodge City and Highway 50. Bulk shear vectors and sfc boundaries are more orthogonal in this model, which could favor longevity in supercellular archetypes. Another fly in the ointment is mid level winds. Some of the forecast skew-t/log-p's show backing of winds around 500-hPa. This could favor supercellular HPs. This would cut down on hail size potential via beneficial competition. Tornado threat also could be reduced if this activity is less discrete and forms into more or less lines. Not going to throw the baby out with the bathwater as some of the models do show supercells with UH tracks. Think the main threat tomorrow could be a few tornadoes, particularly across the southern and eastern zones, 2-3" hail, damaging outflows, and heavy rain. Again, this assumes more discrete action. Otherwise, the threats will be lower if storms interact with one another. The best chance of severe weather will generally be from Liberal to Dodge City to Hays and points to the SE and E. Beyond this, there might be another chance of svr on Thursday. Question this time is if the warm sector can make it this far north.The best shear/instability parameters are across the southeastern zones, per the 12Z EC. North of the the warm front, heavy rain is a concern with deep isentropic lift forecast from the EC model. A few inches of rain is possible depending on the location of the best WAA and isentropic lift. Drier air and high pressure will work in towards the weekend with calm conditions prevailing.There is only a slight chance of storms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon May 15 2017 VFR expected to prevail through this TAF period. Scattered convection expected near GCK, LBL and DDC through the 03-04z time frame. Confidence low in direct impacts to terminals, so only included CB/VCTS this evening. Gusty erratic outflow winds again possible. Widespread low level wind shear expected again tonight, as low level jet increases 850 mb winds to near 60 kts. After 15z Tuesday, strong south winds again at all airports, gusting 30-35 kts at times. Thunderstorms expected to redevelop along the dryline, roughly from GCK to LBL, near 00z Wed. Severe convection may impact DDC and HYS during the 00-06z Wed timeframe. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 54 81 / 50 50 40 0 GCK 60 85 53 81 / 50 30 20 10 EHA 56 84 52 80 / 30 10 10 0 LBL 59 86 53 82 / 50 30 20 0 HYS 64 86 57 80 / 40 50 40 10 P28 66 84 59 84 / 10 50 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 15, 4:49 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Mon May 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-161000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop across far western Kansas by mid to late afternoon and then move east. Hail as large as golf balls and wind gusts in excess of 60 mph are expected. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms are possible across central and western Kansas Tuesday afternoon and evening. The main threats will be hail as large as baseballs, wind gusts in excess of 70 mph and tornadoes. The best chance of storms is along and east of a line from Liberal to Dighton. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 15, 9:10 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
910 PM CDT MON MAY 15 2017
KSZ078-079-160300-
Edwards KS-Ford KS-
910 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHEASTERN HODGEMAN...
SOUTHWESTERN PAWNEE...EASTERN GRAY AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 1000 PM CDT...
At 910 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Fort Dodge, or 9 miles east of Dodge City, moving north
at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dodge City, Spearville, Bucklin, Ford, Fort Dodge, Wright, Bloom,
Howell, Bellefont, Kingsdown, Windhorst, Willroads Garden, Rolling
Hill Estates, Dodge City Regional Airport, Boot Hill Casino, Ford
State Lake and Hain State Lake.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3748 10022 3791 10023 3791 9958 3809 9957
3809 9953 3801 9957 3792 9957 3747 9956
TIME...MOT...LOC 0210Z 198DEG 40KT 3771 9986
HOVORKALocal storm report, May 15, 9:29 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST 1 E SCOTT CITY 38.48N 100.88W
05/15/2017 M60 MPH SCOTT KS AWOS
&&
GTSpecial weather statement, May 15, 9:51 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT MON MAY 15 2017
KSZ043>045-063-064-076>080-086>089-160345-
Seward KS-Gray KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Finney KS-
Meade KS-Clark KS-Scott KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
951 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FORD...WESTERN KIOWA...FINNEY...
MEADE...WESTERN COMANCHE...SOUTHWESTERN EDWARDS...HASKELL...CLARK...
EASTERN SEWARD...SOUTHEASTERN SCOTT...SOUTHERN NESS...HODGEMAN...
SOUTHERN LANE AND GRAY COUNTIES UNTIL 1045 PM CDT...
At 950 PM CDT, Doppler radar was light rain showers moving north at
45 mph.
Wind gusts of 50 to 55 mph are likely from these showers. These
showers have a history of producing wind gusts near 55 mph.
Locations impacted include...
Dodge City, Garden City, Cimarron, Meade, Sublette, Plains,
Montezuma, Jetmore, Ashland, Protection, Spearville, Bucklin,
Minneola, Fowler, Pierceville, Kismet, Ingalls, Copeland, Ford and
Hanston.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Kansas.
LAT...LON 3761 10096 3829 10098 3829 9962 3701 9942
3700 10081
TIME...MOT...LOC 0250Z 200DEG 38KT 3757 10036
TURNERLocal storm report, May 15, 10:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL HAYNE 37.10N 100.80W
05/15/2017 E1.00 INCH SEWARD KS TRAINED SPOTTER
&&
GTLocal storm report, May 15, 10:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 4 SW LIBERAL 37.00N 100.99W
05/15/2017 E1.50 INCH SEWARD KS PUBLIC
VIA SOCIAL MEDIA.
&&
GTLocal storm report, May 15, 10:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL LIBERAL 37.05N 100.94W
05/15/2017 E1.00 INCH SEWARD KS PUBLIC
VIA SOCIAL MEDIA. NUMEROUS REPORTS OF
QUARTER SIZED HAIL.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 53 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| May 15, 7:52 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 53 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 15, 8:12 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 48 min |
| May 15, 8:21 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 15, 8:44 PM CDT | Special Weather Statement | DDC | Meade | 61 min |
| May 15, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 58 min |
| May 15, 8:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 61 min |
| May 15, 9:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| May 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| May 15, 9:51 PM CDT | Special Weather Statement | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more | 54 min |
| May 15, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 47 min |
| May 15, 10:52 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more | 53 min |
| May 15, 11:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 15, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 35 min |
| May 15, 11:53 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 63 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 56 min |
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 53 min |
| May 16, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 49 min |
| May 16, 3:32 PM CDT | Tornado Warning | DDC | Clark, Meade | 24 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 34 min |
| May 16, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 13 min |
| May 16, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 50 min |
| May 16, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| May 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 25 min |
| May 16, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 16, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 50 min |
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 52 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 16, 5:09 PM CDT | Tornado Warning | DDC | Clark, Meade | 36 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 49 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 16, 5:41 PM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 6 hr |
| May 16, 5:41 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 34 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 30 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 35 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| May 16, 6:29 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.